If you have ever experienced a bout of ringing, humming, or buzzing in your ears after taking an antibiotic, you aren’t alone. These internal sounds – meaning no one else can hear them – can affect upwards of 20% of people, according to the Mayo Clinic.
Most causes of tinnitus are caused by factors such as traumatic injuries to the head, issues with the nervous or circulatory system, chronic exposure to loud noises, hearing loss, and aging.
However, some people experience tinnitus after using antibiotics to treat other issues. The subsequent ringing, clicking, or buzzing in the ears is a symptom of the medication as it helps heal the body.
Antibiotics and Tinnitus
If you notice that your antibiotic is causing tinnitus, see if the dosage can be adjusted to reduce uncomfortable symptoms. As with any medication, speak with your doctor if there are any unusual side effects. Your physician can then double-check your ears and ensure there aren’t any other issues affecting your hearing.
While most occurrences of tinnitus go away when an antibiotic is stopped, sometimes it can be a longer-lasting issue.
Let’s discuss a few other medications that can cause tinnitus (but remember that not everyone displays this symptom) so that you can be aware of possible side effects before beginning a prescription.
Other Medications and Tinnitus
Often termed isotretinoin, this oral acne medication can rarely cause tinnitus, along with other unpleasant side effects. If you notice any ear issues, speak with your physician to possibly attempt topical remedies for acne instead.
While you might not notice any ringing or buzzing from an acute dose of Advil or Aleve, consistent use of nonsteroidal anti-inflammatory medications can eventually cause tinnitus. Other drugs falling into this category include Tylenol, Voltaren, and Celebrex.
Beta blockers’ most common side effects include fatigue and dizziness, but tinnitus can also be present. Beta-blockers decrease blood pressure but can also be used for other cardiovascular conditions.
Since hypertension can also lead to tinnitus, it’s imperative to determine if your ringing sounds come from blood pressure issues or the beta blocker prescription.
One would assume that side effects of medications to treat anxiety and depression wouldn’t affect the ear canals – but certain antidepressants can cause tinnitus! While not common, it’s certainly something to be aware of when beginning this medication. Medications within this realm include Prozac and Zoloft.
Cancer meds come with all sorts of unpleasant symptoms, one of which can be permanent, like tinnitus. If a particular medication is known to be detrimental to the ear, most doctors will have your hearing tested over time to ensure that nothing needs to be changed dosage-wise.
Always speak to your provider regarding issues with hearing or any sudden onset of ringing, buzzing, humming, clicking, or other unusual noise during antibiotic treatment. Never stop taking medication before speaking with your physician.
Most cases of tinnitus will fade once the medicine is complete, although this will vary from person to person and be highly dependent upon other health factors.
If you’ve finished your antibiotics and still notice tinnitus symptoms, speak with the hearing specialists at Hearing Associates of Las Vegas. Not only can they help determine what type of tinnitus you have (temporary, subjective, or objective), they can narrow down the possible cause(s) and then select the proper treatment route. This can look like sound therapy and counseling to hearing aids and time in the relief studio.
With a 5-minute hearing quiz and an in-depth consultation with experts in the hearing field, you should be able to get answers to your tinnitus questions. Contact the Hearing Associates of Las Vegas today!